Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Had strep. Took penicillin. Have allergy. Started benedryl regement. Welts again . Reason?

A couple weeks ago ( maybe 3 ) I went to the ER and found out I had strep . They gave me my first dose of penicillin in the hospital. About 15 minutes later I got a big welt on my face and became hot and flushed. They told me I was allergic to the penicillin to never take it again. ( I ve taken penicillin through out my whole life with no problems) the next two days I was red and swollen throughout my whole body. I started a benedryl regiment and after a few days the swelling went away... But sense then I break out in a couple welts every night. When one heals another pops up... Why? It s been weeks!
Asked On : Mon, 31 Dec 2012
Answers:  1 Views:  36
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Emergency Medicine Specialist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Penicillin typically causes an immediate or a "type 1" hypersensitivity reaction. This basically means that the reaction occurs immediately, usually within minutes of exposure to the allergen. So, an allergic / hypersensitivity reaction to Penicillin is unlikely to last for weeks together, even after stopping the medication immediately.

It is possible that the allergic reaction which you are continuously having could be due to some other allergen and the penicillin incident was just a coincidence. This logic is strengthened by the fact that you have been taking penicillin throughout your life and have not had any allergic reaction.

I think that it would be worthwhile to try and find out what other possible allergen - external or internal - could be causing this. In the meantime, for symptomatic relief, you can take an anti-histamine medication in order to control your symptoms.

In case, this allergic reaction keeps on persisting, then you may need to see a dermatologist, to have an allergen testing done to determine the possible source of the allergen.

Wish you all the best.

Dr. Sheeba Stephen
Answered: Mon, 31 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor